Alert archive / Minnesota / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 137, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 27, 2025, 10:34 PM CDT for Freeborn County, Steele County, Minnesota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2025, 10:34 PM CDT (03:34 UTC)
- Expired
- Jul 27, 2025, 11:11 PM CDT
- In force
- 37 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Freeborn County, MN, Steele County, MN
The radar
The Minneapolis radar (KMPX), 100 km from the middle of the area, began a volume at 03:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 4:47 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3582 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1249 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 7.3
The text
As transmitted.
075
WUUS53 KMPX 280334
SVRMPX
MNC047-147-280430-
/O.NEW.KMPX.SV.W.0137.250728T0334Z-250728T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1034 PM CDT Sun Jul 27 2025
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Northeastern Freeborn County in south central Minnesota...
Steele County in south central Minnesota...
* Until 1130 PM CDT.
* At 1034 PM CDT, a severe thunderstorm was located 7 miles north of
Ellendale, or 8 miles south of Owatonna, moving east at 20 mph.
HAZARD...60 mph wind gusts and small hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Owatonna, Blooming Prairie, Ellendale, Geneva, Lemond, Hope,
Steele Center, Bixby and Rice Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter inside a well-built structure and stay away from
windows. This storm is capable of producing damaging winds.
&&
LAT...LON 4402 9341 4411 9335 4409 9305 4367 9305
4392 9341
TIME...MOT...LOC 0334Z 291DEG 17KT 4398 9328
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CTG2 follow-up statements
661 WWUS53 KMPX 280402 SVSMPX Severe Weather Statement National Weather Service Twin Cities/Chanhassen MN 1102 PM CDT Sun Jul 27 2025 MNC047-147-280430- /O.CON.KMPX.SV.W.0137.000000T0000Z-250728T0430Z/ Freeborn MN-Steele MN- 1102 PM CDT Sun Jul 27 2025 ...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR NORTHEASTERN FREEBORN AND SOUTHEASTERN STEELE COUNTIES... At 1102 PM CDT, a severe thunderstorm was located near Blooming Prairie, or 13 miles southeast of Owatonna, moving east at 20 mph. HAZARD...60 mph wind gusts and small hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Blooming Prairie, Bixby and Rice Lake State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek shelter inside a well-built structure and stay away from windows. This storm is capable of producing damaging winds. && LAT...LON 4378 9321 4410 9315 4409 9305 4367 9305 TIME...MOT...LOC 0334Z 291DEG 17KT 4397 9328 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ CTG
775 WWUS53 KMPX 280411 SVSMPX Severe Weather Statement National Weather Service Twin Cities/Chanhassen MN 1111 PM CDT Sun Jul 27 2025 MNC047-147-280421- /O.CAN.KMPX.SV.W.0137.000000T0000Z-250728T0430Z/ Freeborn MN-Steele MN- 1111 PM CDT Sun Jul 27 2025 ...SEVERE THUNDERSTORM WARNING IS CANCELLED FOR NORTHEASTERN FREEBORN AND SOUTHEASTERN STEELE COUNTIES... The storm which prompted the warning has moved out of the area. Therefore, the warning has been cancelled. A Severe Thunderstorm Watch remains in effect until 1200 AM CDT for a portion of south central Minnesota. && LAT...LON 4378 9321 4410 9315 4409 9305 4367 9305 TIME...MOT...LOC 0402Z 292DEG 17KT 4392 9310 $$ CTG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 6:43 PM CDT, 3 hours 51 minutes earlier. Its key messages:
- Growing confidence in strong to severe storms across central MN this evening. All severe hazards are possible with the greatest threat being significant wind gusts.
- Hot and humid again for Monday with the worst heat expected in southern MN. Heat indices in this region are forecast to be 100-108 during the afternoon.
- Severe storms and heavy rainfall possible again Monday evening.
- Cooler drier conditions after Tuesday.
Area forecast discussion, Jul 27, 6:43 PM CDT, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
643 PM CDT Sun Jul 27 2025
.KEY MESSAGES...
- Growing confidence in strong to severe storms across central
MN this evening. All severe hazards are possible with the
greatest threat being significant wind gusts.
- Hot and humid again for Monday with the worst heat expected
in southern MN. Heat indices in this region are forecast to be
100-108 during the afternoon.
- Severe storms and heavy rainfall possible again Monday evening.
- Cooler drier conditions after Tuesday.
&&
.DISCUSSION...
Issued at 239 PM CDT Sun Jul 27 2025
Large uncertainty exists in how much farther east the cluster of
thunderstorms in western MN travels before dissipating. The storms
have developed within extreme instability (+3000 J/kg MLCAPE) and 40-
35 knots of shear. A tornado has already been confirmed near
Appleton along with numerous trees down near Milan. But, the
environment does get slightly worse as one heads east with shear
falling under 35 knots and greater CIN. Current thinking is that
this cluster of storms will travel southeast along the Minnesota
River Valley while losing intensity. This will likely throw a wrench
into the expected heat for that region (and north of the cluster
following the mean wind field) as temperatures would cool from both
the shade of the clouds and rain-cooled air.
Farther east across south-central and eastern MN and western WI, the
heat remains on track as heat indices have climbed into the mid 90s
to low 100s. Expecting to climb a few more degrees this afternoon
with additional heating. If you need to be outside, take frequent
breaks, find shade, and stay hydrated. A second round of
thunderstorms seems probable to develop from western to north-
central MN by early this evening. Uncertainty exists in how much
instability can recover over central MN from the anvil shading of
the previous storms. But, provided additional afternoon heating does
occur, the second round of storms should be able to take advantage
of +3000 J/kg of CAPE and 40-50 knots of shear. Initial storms
should be supercellular/clusters with tornadoes, large hail, and
damaging winds all possible. The storms will travel southeast,
likely growing upscale into a bowing line with time, reaching
eastern MN and western WI late this evening. The primary severe
threat would transition to damaging winds while hail and a tornado
may still occur. Winds from these storms could be significant (+75
mph) owing the to the extreme instability and large downdraft CAPE.
The Storm Prediction Center has upgraded most of our MN CWA to an
Enhanced risk as certainty in storms has grown. The bowing line of
storms should exit to our southeast during early Monday morning.
The forecast for Monday also continues to be tricky. The warm front
will sag south such that the highest dewpoints (mid to upper 70s)
should be in southern MN. Combined with area-wide highs in the mid
80s to lower 90s, heat indices are forecast to again climb to 100-
108 in the afternoon, mainly for the Minnesota River Valley and
south. However, a remnant outflow boundary from Sunday night's
convection may also be draped across south-central MN. This brings
some uncertainty of eventual high temperatures for Monday with the
remnant rain-cooled air and if any precipitation can form along
the boundary. Thus, have only issued a Heat Advisory for now
across southern MN for Monday. An upgrade to an Extreme Heat
Warning for at least some of the area may be warranted should
forecast certainty increase. As for precipitation, the consensus
between CAMs is that showers and storms fire along the warm
front over eastern SD and western MN towards Monday evening.
Another explosive convective environment is forecast, with the
12Z HREF showing +3000 J/kg of MUCAPE and 35-50 knots of shear.
Thus, supercells look likely initially with all severe hazards
possible. Tornadoes will be most probable with storms that can
latch on to the warm front or possibly interact with the
aforementioned remnant outflow boundary. CAMs show storms
growing upscale into clusters and then eventually a bowing line
segment as they travel east-southeast along the front. This
would again transition the primary threat to damaging winds,
which for now looks favored most over southern MN. Additionally,
there could be training storms as the southwesterly 850 hPa LLJ
overrunning the warm front provides continual lift. We will
need to also monitor a threat for flooding as southern MN has
recently received quite a bit of rain and the HREF LPMM shows a
swath of 1.5- 2" with localized areas of 3-4" possible through
Monday night.
A cold front will pass through the Upper Midwest by Tuesday morning,
bring much more comfortable weather for the remainder of the week.
Highs will generally be in the mid to upper 70s. Precipitation
chances also look low for the rest of the week after Tuesday as
surface high pressure settles over the Upper Midwest.
&&
.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 632 PM CDT Sun Jul 27 2025
Severe thunderstorms currently extend from between KMSP and KSTC
back to just south of AXN. Storms expected to reach KMSP
shortly before 01Z. With storms backbuilding into western MN
they could be slow to move out, and could last over an hour at
some locations. Storms should move out of the area toward 06Z,
and will likely see areas of BR toward sunrise, possibly IFR in
spots. Another round of storms expected Monday, mostly after
00Z.
KMSP...Storms currently timed to arrive between 0030Z and 0100Z.
Strong winds possible with gusts over 30 kts, and 50 kt gusts
are possible if the strongest storms hit the terminal. Storms
could last over an hour with heavy rain and gusty winds,
with rain clearing out by 03Z to 04Z. Another round of storms
possible Monday evening/overnight after 00Z.
/OUTLOOK FOR KMSP/
TUE...VFR. Chc MVFR A.M. -TSRA. Wind NE 5-10G15 kts.
WED...VFR. Wind E 5-10 kts.
THU...VFR. Wind SE 5-10kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Heat Advisory until 9 PM CDT this evening for Benton-Douglas-
Freeborn-Goodhue-Kanabec-Mille Lacs-Morrison-Stearns-
Steele-Todd.
Extreme Heat Warning until 9 PM CDT this evening for Anoka-
Blue Earth-Brown-Carver-Chippewa-Chisago-Dakota-Faribault-
Hennepin-Isanti-Kandiyohi-Lac Qui Parle-Le Sueur-Martin-
McLeod-Meeker-Nicollet-Pope-Ramsey-Redwood-Renville-Rice-
Scott-Sherburne-Sibley-Stevens-Swift-Waseca-Washington-
Watonwan-Wright-Yellow Medicine.
Heat Advisory from noon to 8 PM CDT Monday for Blue Earth-
Brown-Faribault-Freeborn-Lac Qui Parle-Martin-Nicollet-
Redwood-Steele-Waseca-Watonwan-Yellow Medicine.
WI...Heat Advisory until 9 PM CDT this evening for Barron-Chippewa-
Dunn-Eau Claire-Pepin-Pierce-Polk-Rusk-St. Croix.
&&
DISCUSSION...CTG
AVIATION...DPHHazardous weather outlook, Jul 27, 3:11 PM CDT, 7 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 311 PM CDT Sun Jul 27 2025 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 282015- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 311 PM CDT Sun Jul 27 2025 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Thunderstorms are expected to develop across central Minnesota early this evening then dive southeast. There is an Enhanced Risk (level 3 of 5) of severe weather. Damaging winds, large hail, and a couple tornadoes are possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hot and very humid conditions will linger Monday, especially across southern Minnesota where a Heat Advisory is in effect. Additional thunderstorms are expected Monday night. There is a Slight Risk of severe thunderstorms (level 2 of 5) and of excessive rainfall (level 2 of 4). Damaging winds, large hail, and very heavy rainfall are possible. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed. Borghoff
In the hours before
Special weather statement, Jul 27, 8:42 PM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
842 PM CDT Sun Jul 27 2025
MNZ063-WIZ014-023-024-280230-
Washington MN-Pierce WI-St. Croix WI-Polk WI-
842 PM CDT Sun Jul 27 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WASHINGTON...
NORTHERN PIERCE...ST. CROIX AND SOUTHEASTERN POLK COUNTIES UNTIL 930
PM CDT...
At 842 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hudson, or 7 miles north of River Falls, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph and half inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
River Falls, Stillwater, Hudson, New Richmond, North Hudson,
Bayport, Afton, Somerset, Hammond, Baldwin, Roberts, Woodville,
Glenwood City, Clear Lake, Clayton, Star Prairie, Oak Park
Heights, Lakeland, Forest and Emerald.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
Torrential rainfall is also occurring with this storm and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4485 9281 4523 9281 4531 9216 4512 9216
4512 9214 4479 9214
TIME...MOT...LOC 0142Z 268DEG 29KT 4495 9265
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CTGLocal storm report, Jul 27, 8:46 PM CDT, 1 hour 48 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
846 PM CDT Sun Jul 27 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 PM Flash Flood 2 S Maplewood 44.96N 93.03W
07/27/2025 Ramsey MN Public
Report from mPING: River/Creek overflowing;
Cropland/Yard/Basement Flooding.
&&
NDCLocal storm report, Jul 27, 9:19 PM CDT, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
919 PM CDT Sun Jul 27 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0914 PM Hail 3 SW Lakeville 44.65N 93.30W
07/27/2025 M1.00 Inch Dakota MN Trained Spotter
&&
NDCLocal storm report, Jul 27, 9:23 PM CDT, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
923 PM CDT Sun Jul 27 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM Hail 6 SW Hazel Run 44.68N 95.79W
07/27/2025 M1.00 Inch Yellow Medicine MN Trained Spotter
Relayed via FSD.
&&
NDCLocal storm report, Jul 27, 10:03 PM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1003 PM CDT Sun Jul 27 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 PM Hail 1 N Litchfield 45.13N 94.53W
07/27/2025 M1.25 Inch Meeker MN Public
&&Special weather statement, Jul 27, 10:24 PM CDT, 10 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 1024 PM CDT Sun Jul 27 2025 MNZ084-085-093-280430- Freeborn MN-Waseca MN-Steele MN- 1024 PM CDT Sun Jul 27 2025 ...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WASECA... NORTHEASTERN FREEBORN AND STEELE COUNTIES UNTIL 1130 PM CDT... At 1024 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Waseca, or 10 miles southwest of Owatonna, moving east at 30 mph. HAZARD...Wind gusts up to 50 mph and half inch size hail. SOURCE...Radar indicated. IMPACT...Gusty winds could knock down tree limbs and blow around unsecured objects. Minor damage to outdoor objects is possible. Locations impacted include... Owatonna, Blooming Prairie, Ellendale, Geneva, Hollandale, Lemond, Hope, Steele Center, Bixby and Rice Lake State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. Torrential rainfall is also occurring with this storm and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4392 9352 4412 9340 4409 9305 4366 9305 TIME...MOT...LOC 0323Z 282DEG 23KT 4401 9340 MAX HAIL SIZE...0.50 IN MAX WIND GUST...50 MPH CTG
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 7:05 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Lac qui Parle | 40 min |
| Jul 27, 7:22 PM CDT | Special Weather Statement | MPX | McLeod | 53 min |
| Jul 27, 7:23 PM CDT | Flash Flood Warning | MPX | Pope, Swift | 67 min |
| Jul 27, 7:28 PM CDT | Special Weather Statement | MPX | Hennepin, Ramsey | 47 min |
| Jul 27, 7:32 PM CDT | Special Weather Statement | MPX | Meeker, Wright | 43 min |
| Jul 27, 7:41 PM CDT | Severe Thunderstorm Warning | MPX | Carver, McLeod, Meeker, Wright | 34 min |
| Jul 27, 7:43 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Dakota, Hennepin, Ramsey | 32 min |
| Jul 27, 7:44 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Lac qui Parle, Renville, Yellow Medicine | 61 min |
| Jul 27, 8:07 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Hennepin, Ramsey, Washington | 38 min |
| Jul 27, 8:25 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Scott, Sibley | 50 min |
| Jul 27, 8:31 PM CDT | Flash Flood Warning | MPX | Ramsey, Washington | 3 hr |
| Jul 27, 9:15 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Scott | 45 min |
| Jul 27, 9:17 PM CDT | River Flood Warning | MPX | Chippewa, Lac qui Parle, Yellow Medicine | 42 days |
| Jul 27, 9:54 PM CDT | Areal Flood Warning | MPX | Stevens | 12 hr |
| Jul 27, 10:24 PM CDT | Special Weather Statement | MPX | Steele | 66 min |
| Jul 27, 11:28 PM CDT | Special Weather Statement | MPX | Martin | 47 min |
| Jul 28, 12:15 AM CDT | Special Weather Statement | MPX | Martin | 45 min |
| Jul 28, 10:00 AM CDT | Areal Flood Warning | MPX | Pope, Stevens | 6 hr |
| Jul 28, 11:51 AM CDT | River Flood Warning | MPX | Redwood, Renville | 21 days |
| Jul 28, 6:26 PM CDT | Special Weather Statement | MPX | Stevens | 34 min |
| Jul 28, 6:50 PM CDT | Special Weather Statement | MPX | Stevens | 115 min |
| Jul 28, 6:58 PM CDT | Special Weather Statement | MPX | Douglas | 47 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.